MAUDE Adverse Event Report: COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)

COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Model Number MH00002T
Medical Device Problem Code Explosion (4006)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.
 
Event or Problem Description
The customer reported that the product had popped and the contents sprayed onto the nurse.There was no injury reported.
 
Additional Manufacturer Narrative
The device history record (dhr) was not performed during this investigation as the lot number was not received with the complaint.All dhr¿s are reviewed and approved by quality prior to the release of the product.It is also important to note that a series of tests are performed during every lot of production.More specifically, inspections are performed to test the seal strength for both the inner seal, where the product would activate and the outer seal.During the test, the pouch is first activated, the inner seal is broken.The pouch is then placed between two plates.The pouch is compressed until the pressure required per the procedure is reached, 350 lbs.Minimum.The pouch is left to dwell in the machine for 20 seconds, using a calibrated stopwatch to time it.After the dwell time the pouch is removed and visually inspected for leaks or spreading of the seam.A pouch with any deficiency would be rejected at this time and the machine adjusted.If the pouch passes the dwell test it is returned to the machine and the pouch is the compressed until the pouch breaks or reaches over 1000 pounds.A sample in the form of a photo in the complaint report shows the heel warmer pouch and the hand and clothing of a person which are covered with the chemical mixture.While a definitive root cause could not be determined without a returned sample, a likely contributor for this issue is as the vertical sealer bar is sealing the top of two consecutive pouches, there could be a localized weak region just prior to the midpoint of the vertical sealer bar causing an incomplete seal.It is not always possible to immediately see the issue as one of the materials used is clear.It has been determined there are indicators within the manufacturing process which will assist in verifying the materials are lined up correctly.The results of the manufacturing facility investigation were able to identify the most probable cause of the condition is associated with the manufacturing process.A quality alert has been issued to heighten awareness of the operators and associates of what some of the indicators are of mis-aligned material.A formal corrective/preventative action has been opened to verify the root cause and determine actions to prevent recurrence of the issue.

Brand Name
"WARMERS, INFANT HEEL W/TABS"
Common Device Name
INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key9988851
Report Number1219103-2020-00283
Device Sequence Number14371662
Product Code MPO
UDI-Device Identifier30884527004632
UDI-Public30884527004632
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberMH00002T
Device Catalogue NumberMH00002T
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/15/2020
Supplement Date Received by Manufacturer04/15/2020
Initial Report FDA Received Date04/22/2020
Supplement Report FDA Received Date06/08/2020
Patient Sequence Number1